Flash Flood, Shelby
- When
- July 17, 7:00 PM CST to 8:00 PM CST
- Where
- Shelby County, Memphis
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.133, -90.017
A couple of roads were flooded.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 17, 1:58 PM CST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 258 PM CDT SUN JUL 17 2005 .DISCUSSION... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MID-SOUTH THIS AFTERNOON AND MOVE NORTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE REMAINS VERY MOIST (PRECIPITABLE WATERS AT OR ABOVE 2 INCHES) AND IS BECOMING INCREASINGLY UNSTABLE AS AFTERNOON HEATING CONTINUES. ANY OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS...AND POSSIBLE FLASH FLOODING...ESPECIALLY WHERE STORMS TRAIN ACROSS THE SAME AREAS. OVERALL CONVECTIVE COVERAGE WILL DIMINISH LATER TONIGHT WITH THE LOSS OF DAYTIME HEATING. THERE WILL STILL BE SOME CHANCES FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT...AS THE AIRMASS WILL CONTINUE TO REMAIN VERY MOIST AND A WEAKENING UPPER LEVEL TROUGH AXIS WILL REMAIN ACROSS PORTIONS OF THE MID-SOUTH. A BERMUDA HIGH PRESSURE SYSTEM POSITIONED OVER THE SOUTHEAST U.S. THIS AFTERNOON WILL CONTINUE TO SLOWLY BUILD WESTWARD OVER THE AREA THROUGH MONDAY. THE AIRMASS WILL REMAIN VERY MOIST OVER THE REGION ON MONDAY AND WITH ONLY LIMITED SUBSIDENCE OVER THE AREA...EXPECT SCATTERED AIRMASS THUNDERSTORMS TO DEVELOP ONCE AGAIN ON MONDAY. HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE WITH ANY STORMS THAT DEVELOP. THE OVERALL COVERAGE WILL BE LESS ON MONDAY THOUGH AS THERE WILL BE SLIGHTLY HIGHER HEIGHTS IN ASSOCIATION WITH THE BUILDING BERMUDA HIGH. THIS FEATURE WILL HELP TO REPLACE THE PERSISTENT WEAK UPPER LEVEL TROUGH THAT HAS BEEN OVER THE REGION THIS WEEKEND. BY MONDAY NIGHT INTO TUESDAY...AN UPPER LEVEL TROUGH THAT IS CURRENTLY MOVING EAST ACROSS THE NORTHERN PLAINS STATES TODAY WILL HELP TO SEND A COLD FRONT TOWARDS THE MID-SOUTH BY MONDAY NIGHT. MODELS ARE CURRENTLY INDICATING THAT THE FRONT WILL STALL OUT JUST TO OUR NORTH...AND THIS MAKES SENSE SINCE THE UPPER TROUGH WILL BE LIFTING UP INTO SOUTHEAST CANADA AND THE UPPER RIDGE OVER THE SOUTHEAST U.S. WILL CONTINUE TO STRENGTHEN. DUE TO THE CLOSE PROXIMITY OF THE FRONT THOUGH...AND POSSIBLE OUTFLOW BOUNDARIES MOVING SOUTH INTO OUR AREA FROM CONVECTION THAT SHOULD DEVELOP ALONG THE FRONT TO OUR NORTH...HAVE KEPT POPS IN THE HIGH CHANCE RANGE FOR MONDAY NIGHT AND TUESDAY. FOR THE EXTENDED...A STRONG UPPER RIDGE WILL BUILD OVER THE WESTERN STATES FOR THE MIDDLE AND END OF THE WEEK. THIS WILL LEAVE SLIGHTLY LOWER HEIGHTS OVER OUR AREA THROUGH THE END OF THE WEEK...WHICH WILL ALLOW FOR A CONTINUED CHANCE FOR MAINLY DIURNAL THUNDERSTORMS THROUGH FRIDAY...ALTHOUGH LOWER CHANCES THAN THOSE SEEN DURING THE BEGINNING OF THE WEEK. THE UPPER RIDGE WILL EVENTUALLY SPILL EASTWARD OVER THE MID-SOUTH NEXT WEEKEND...WITH INCREASING HEIGHTS. THIS WILL BRING AN END TO THE DAILY THUNDERSTORM CHANCES AND ALSO ALLOW FOR AN INCREASE IN TEMPERATURES. SO NEXT WEEKEND SHOULD BE RATHER HOT AND CONTINUED HUMID WITH LITTLE CHANCES FOR RAIN. && .MEG WATCHES/WARNINGS/ADVISORIES AR...NONE. MO...NONE. MS...NONE. TN...NONE. JLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1110 AM CDT SUN JUL 17 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-181000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 1110 AM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SHOWERS AND THUNDERSTORMS WILL AGAIN BE LIKELY ACROSS THE MID-SOUTH THIS AFTERNOON. THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE AND ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. THERE WILL BE AN ENHANCED THREAT FOR FLASH FLOODING IN THE VICINITY OF LOW-LEVEL BOUNDARY THAT WILL BE STRETCHED ACROSS PORTIONS OF THE MID-SOUTH THIS AFTERNOON. IN THESE AREAS...THUNDERSTORMS MAY TRAIN ACROSS THE SAME AREA FOR SEVERAL HOURS AND RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH REGIONAL SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS ARE ENCOURAGED TO REPORT ANY FLASH FLOODING THAT OCCURS AND ANY RAINFALL ACCUMULATIONS THAT EXCEED ONE INCH PER HOUR. JLH
The Memphis radar (KNQA), 27 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 flash flood. Local standard time, as filed.
A couple of roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465444.